Did you know: allergies caused by pollen can make your teeth hurt?
Those beautiful blossoms coming out now can be a source of pain for your teeth: sinus problems that are worsened with the onset of pollen season often show up as tooth pain.
Allergic rhinitis involves inflammation of the mucous membranes of the nose, eyes, eustachian tubes, middle ear, sinuses, and throat (pharynx), and is characterized by symptoms that consist of any combination of the following: sneezing, itching (of nose, eyes, ears, palate), runny nose (rhinorrhea), postnasal drip, congestion, dental pain (upper back teeth, and even lower back teeth), inability to perceive odors (anosmia), headache, earache, tearing, red eyes, eye swelling, fatigue, drowsiness, and malaise. Allergic rhinitis is the most common cause of rhinitis. It is an extremely common condition, affecting approximately 20% of the population.
A common sign associated with allergic rhinitis is “allergic shiners”, dark circles around the eyes (related to vasodilation or nasal congestion). [Symptom versus sign: a symptom can more simply be defined as any feature which is noticed by the patient. A sign is noticed by other people. It is not necessarily the nature of the sign or symptom which defines it, but who observes it.]
How can you tell if it is your sinuses making your teeth hurt?
Some simple things that can give you a clue whether your sinuses are causing your teeth to hurt:
- a change in position, tipping your head forward and back, and your teeth hurt,
- going down stairs and your teeth hurt,
- standing on your toes and forcefully dropping on your heels and your teeth hurt.
Of course, if your teeth hurt and you have any questions about whether it is a cavity, the nerve of a tooth or your sinuses call for an appointment.
What can you do if allergies are making your teeth hurt?
If you’re not congested, try taking just an antihistamine AND ibuprofen for at least 24 hours. If you feel congested, take a combination decongestant / antihistamine AND ibuprofen for at least 24 hours.
combination decongestant & antihistamine medications
You now not only have to ask a pharmacist for any over-the-counter product that contains pseudoephedrine, and you have to sign for it, too.
In March 2006, the United States Congress enacted Senate Bill 103: the “Combat Meth Act of 2005,” which requires any product containing ephedrine, pseudoephedrine, or phenylpropanolamine to be strictly regulated to help prevent the production of methamphetamine, an illegal street drug. Pseudoephedrine is a common ingredient in many cold and allergy relief products.
In April 2006, restrictions began limiting the number of packages of products containing these ingredients that can be purchased in one transaction and the number that can be purchased in a 30-day period. Since September 30, 2006, all products must be placed behind the pharmacy counter, and purchasers of any of the above items are required to show identification and sign a logbook.
In addition to the federal law above, many state governments have enacted their own laws regarding the sale of pseudoephedrine products. State laws may be more or less stringent than the federal law. Since pharmacies are required to follow the stricter law, pharmacies in different states may have different procedures to follow when selling pseudoephedrine products. If you have any questions about purchasing pseudoephedrine products, contact a local pharmacy in the state where the purchase would take place.